Health knowledge made personal
Join this community!
› Share page:

Can Antihistimines cause acute feelings of depression and/or anxiety?


Posted by Joycelouise

Can antihistimines cause aute feelings of depression and/or anxiety?  I gave some to my husband as a sleep aid during a stressful time and he appears to have had a slight nervous breakdown.  I think that the "sleep aid" that he took, and took three times the dosage of, may have contributed to his feelings of acute unease.  Please advise.  Of course we have thrown the pills out.  Thanks, Joyce
 
Answers (1)
Sort by: Newest first | Oldest first
Ian Health Maven
Hi Joycelouise,

 Yes, it is possible that the antihistamine taken by your husband triggered an anxiety reaction. Both tricyclic and SSRI class antidepressants are potent antihistamines, and some antihistamines are effective antidepressants. The first SSRI developed, zimelidine, was a chemical variation of the antihistamine brompheniramine, and fluoxetine (Prozac®) is based on diphenhydramine (Benadryl®).

One of the problems with antidepressants is that they often make people more anxious initially by increasing the amount of serotonin in brain synapses. Despite the often made claims that serotonin is a 'feel good' or calming neurotransmitter, it actually has the opposite effect. It isn't the additional serotonin that eases anxiety and depression, but the adaptive mechanisms that this triggers.This is why antidepressants take some weeks to become effective.

I suspect that by taking 3 times the recommended dose your husband created that type of serotonin reaction.

Physically this is unlikely to have been harmful, but there is the possibility that the anxiety he experienced may trigger an ongoing anxiety state. For example, a single panic attack may trigger a lifetime of panic disorder. I hope that isn't the case, but something to watch out for and act on asap if noticed. Perhaps having an explanation for what occurred will help.

As for depression, most antihistamines are fairly sedating and the depression you've noticed may be related to that rather than true depression.

Your husband's experience is a reminder that taking 2 or 3 times the recommended dose of a drug doesn't always produce 2 or 3 times the benefit. Often it can make things much worse.

HTH

Ian

NOTE: I am not a doctor, and more importantly, I'm not your husband's doctor so the above advice is necessarily of a general nature which may or may not apply.
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: